Let me start by apologizing for such a long post. This is the first time I've reached out for help on this forum. My husband wants to keep his ADHD a secret, which leaves me with not many places to turn for help, so thank you for any insight.
My husband has not officially been diagnosed with inattentive ADHD, but he has been trying different treatments for about the last 6 months (with the guidance of a therapist and a doctor). He has anxiety, and the lack of progress in treating the anxiety alone for 2 years led to the consideration of ADHD by his therapist. My husband admitted that he has always felt he has ADHD, especially as a child, and his doctor agreed to give him medication despite not believing him or the therapist. The therapist gave us a few recommendations for medications to ask the doctor about, and told him to avoid stimulants as they tend to make anxiety worse (which is consistent with most things I've read).
First the doctor prescribed Wellbutrin. While it seemed to help his anxiety, it did not seem to help his ADHD symptoms. He stopped taking it after 1 month.
Next the doctor gave him a trial pack of Strattera. Even by the end of the 1 month trial, my husband's ADHD symptoms seemed to be improving. When my husband got a full prescription of the 80mg Strattera, he discovered that the medication was beginning to make him nauseated after taking it some days, even when taking it with food. He also felt that the medication was making him a bit depressed. I'm not sure if he's actually feeling depressed or if it's one of the downsides of having treated ADHD. Before treatment he was always able to bounce back from an argument almost instantaneously (one of the benefits of ADHD, not focusing on it for long), but with treatment it seems to take him longer to get past any hurt or sad feelings.
He stopped taking the medication after a while and tried to pursue more natural treatments (excercise, diet, fish oil, etc), but he was unable to establish a consistent routine and ended up not really doing any treatment at all. At that point, we agreed that he would go back on the medication just long enough for him to be able to get into a good routine with the natural treatments, and then he could try going off of the Strattera. That never happened. And he stopped going to therapy. So, he kept taking the Strattera, but the nausea was getting worse. Since he was feeling sick on the 80mg dose, he set up an appointment with his doctor to ask if he could try a lower dose in hopes that the nausea would go away.
Instead of seeing his doctor, he ended up seeing her nurse practitioner. She decided that the nausea was a sign of an allergy (my medical background leads me to disagree), and told him he needs to try a stimulant. She prescribed him Ritalin. He hasn't started it yet, but I'm very nervous about what it could do to his anxiety. In addition, I'm not sure that a stimulant is the best choice because work is the one area of his life on which his ADHD has NOT had a negative impact. Therefore he would not need the medication during the day, but he would need it in the evening, thus running the risk of interfering with his sleep.
So, if you made it through that long background story, here are my questions:
Do any of you have experience with Strattera and nausea? If so, did a lower dose help?
Any experience with Ritalin and comorbid anxiety?
FYI, I have been requesting that my husband find a new doctor with more experience in the area of ADHD (and that actually listens to him and prescribes the correct dosages), but we also struggle with a parent/child dynamic, so I'm trying to let him handle it without getting overly involved. He doesn't seem to think this doctor is that big of a problem.